Pediatric Safety of Tamilflu
By Luciana L. Borio, M.D., November 22, 2005
Last week, press reports suggested that oseltamivir phosphate (Tamiflu®) may be linked to 12 deaths and 32 “neuropsyschiatric events” in Japanese children, aged 1 to 16 years, dating back to 2000: http://english.chosun.com/w21data/html/news/200511/200511140001.html and http://www.cnn.com/2005/HEALTH/conditions/11/17/fda.tamiflu.ap/.
These reports were of great concern because oseltamivir is the only neuraminidase inhibitor drug approved for treatment of type A and B influenza in patients aged one year and older, and for the prevention of influenza in adults and adolescents aged 13 years and older.
The Pediatric Advisory Committee of the U.S. Food and Drug Administration (FDA) held a scheduled meeting on November 18, 2005, to discuss, among other things, the safety of oseltamivir in children. The FDA concluded that there was insufficient evidence to link oseltamivir to the deaths and neuropsychiatric events in Japan, and found no direct link between the drug and the deaths of 12 Japanese children who had taken it.
Of the 32 neuropsychiatric events, 31 happened in Japan. Manifestations included delirium, hallucinations, seizures and encephalitis. The pattern of events is consistent with known manifestations of influenza and may have been noticed due to increased recognition of influenza-associated neurologic events. The FDA will continue to monitor adverse-events related to oseltamivir in children, but will not alter the product label to warn of possible neuropsychiatric adverse events. (The advisory panel did recommend that potential serious skin reactions to the drug be added to the label since 12 cases of skin/hypersensitivity reactions were identified in pediatric patients in the one-year period after Tamiflu® was granted pediatric exclusivity by the FDA.)
According to Roche, the manufacturer of Tamiflu®, 11.6 million prescriptions have been written for children in Japan between 2001 and 2005, compared with only 872,000 in the U.S. In pediatric treatment studies, the most frequently reported adverse event was vomiting.
For more detailed information, please refer to the Pediatric Safety Update for Tamiflu from the Pediatric Advisory Committee.
The Editors of the CBN would like to wish our readers a safe and happy Thanksgiving!